If you have depression, you probably experience symptoms ranging from mild to severe. Including physical problems like fatigue and pain, along with emotions like anxiety and hopelessness.
Depression can change your appetite and trigger weight-gain or weight-loss, and your serotonin levels can lead to appetite changes. High levels have been found to lower appetite levels, while low levels may increase your appetite.
Antidepressants are commonly linked to weight gain more so than weight loss, and this could be because of factors like race, genetics, gender, and age.
Let’s examine antidepressants and find the ones that may cause weight loss.
It’s estimated that more than 17 million Americans have episodes of major depressive disorder (MDD). While it is more often found in women, men certainly suffer from this disorder too.
Antidepressant treatments are known to be effective in dealing with many of the symptoms of depression. Making them a vital part of fighting depression, along side counseling and cognitive behavioral therapy (CBT).
They work by changing neurotransmitters such as norepinephrine, dopamine and serotonin. These changes may also cause a change in weight.
There are five types of antidepressants and more than a few mention weight gain as a side effect, but your results might be different.
Will taking an antidepressant help you lose weight?
Weight loss as a result of antidepressants depends on the individual. It’s hard to predict how a medication will affect your biochemistry.
Although the reasons are unknown, the chemicals of serotonin, norepinephrine and dopamine are considered key players in depression, and some studies do link depression with weight.
A number of antidepressants have been reported to trigger weight loss:
Including, with the most evidence and studies connecting it to weight loss is bupropion (which also goes by the names Aplenzin, Forfivo, Wellbutrin). But also there is fluoxetine (Prozac) and duloxetine (Cymbalta). While results are not completely proven, many people report weight loss after starting these medications.
SSRIs may lead to weight loss in the short-term, but taking them for more than 6 months could actually lead to weight-gain.
You should discuss the benefits and risks with your doctor before you begin any new medication. This includes weight gain or loss from antidepressants.
If you get annoyed or worried by the side effects, your doctor will discuss other options with you. But weight loss is not a common concern when starting antidepressants based on the scientific evidence that exists today.
How to take antidepressants and keep your weight
Many antidepressants are said to trigger weight gain instead of weight loss. You may begin to lose weight with an SSRI, but the longer you take it, the more you might start gaining weight.
Plus, as the SSRI starts to make you feel better, your appetite could increase and return to healthy levels. This will help you with maintaining your weight.
You should talk to your doctor if weight changes are a concern for you. He or she might tell you about other ways to protect your weight while on antidepressants. Including tips on maintaining healthy weight through good eating habits.
Anxiety, lack of sleep and stress can also affect your weight in a negative way. Cognitive behavioral therapy along with self-care plans can aid you in managing these possibilities.
You might also want to consult a nutritionist about what to eat to keep your weight stable.
Are antidepressants a way to achieve weight loss?
Antidepressant medications are never given for weight loss for a few reasons:
They’re not approved by the FDA for such purpose.
They haven’t been scientifically proven to be effective at producing weight loss.
They can lead to serious side effects
If you have depression, you should discuss the best medication for you, based on your unique circumstances, with your doctor. This includes the weight topic.
Several studies do seem to show that bupropion use in depression can cause weight loss. If your doctor thinks you would benefit from this brand over other medicines, they’ll tell you.
What if I gain weight while on antidepressants?
Studies do show that weight gain could occur with newer antidepressants. Plus, research says that depression by itself can cause weight gain.
Antidepressants together with things like sedentary lifestyle, mood disorders, poor diet, and smoking can contribute to weight gain.
Some of the antidepressants that have been said to increase weight:
MAOIs (isocarboxazid, phenelzine)
SSRIs (paroxetine, sertraline)
TCAs (amitriptyline, desipramine)
atypical antidepressants (olanzapine, quetiapine)
If you’re worried about your symptoms, don’t suddenly stop taking your medication. Talk to your family doctor before you do that! Because there are ways to manage your weight gain.
These could include:
Adjusting the dose
Switching to another medication
Adding a daily exercise routine
Getting more sleep
Talking to a registered dietitian about how you can alter your diet
Remember, altering your medications can lead to new side effects or the return of depression symptoms. And some medications could take almost a month to start working.
What it comes down to
Weight changes may be a problem with antidepressants. More antidepressants cause weight gain, and a few can lower your appetite, leading to weight loss. This could be temporary and will pass when your body gets used to the medication.
Your weight changes will be monitored by your doctor while you’re on antidepressants and can offer advice on managing your weight.
Also remember that changes in weight could be from mood disorder or other reasons. It’s important to take everything into account when thinking about weight changes.
Do not stop taking your medication unless your doctor tells you to. Doing so could lead to major mood and behavior changes. Including withdrawal or the return of depression symptoms.